Mathematics of Complexity and Dynamical Systems

2011 Edition
| Editors: Robert A. Meyers (Editor-in-Chief)

Periodic Solutions of Non-autonomous Ordinary Differential Equations

  • Jean Mawhin
Reference work entry

Article Outline


Definition of the Subject


Poincaré Operator and Linear Systems

Boundedness and Periodicity

Fixed Point Approach: Perturbation Theory

Fixed Point Approach: Large Nonlinearities

Guiding Functions

Lower and Upper Solutions

Direct Method of the Calculus of Variations

Critical Point Theory

Future Directions



Periodic Solution Fixed Point Theorem Implicit Function Theorem Critical Point Theory Topological Degree 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
This is a preview of subscription content, log in to check access.


Primary Literature

  1. 1.
    Ahmad S, Lazer AC, Paul JL (1976), Elementary critical point theory and perturbations of elliptic boundary value problems. Indiana Univ Math J 25:933–944MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Alonso JM, Ortega R (1996) Unbounded solutions of semilinear equations at resonance. Nonlinearity 9:1099–1111MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Amann H, Ambrosetti A, Mancini G (1978) Elliptic equations with noninvertible Fredholm linear part and bounded nonlinearities. Math Z 158:179–194MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Ambrosetti A, Prodi G (1972) On the inversion of some differentiable mappings with singularities between Banach spaces. Ann Mat Pura Appl 93(4):231–246MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Bartsch T, Mawhin J (1991) The Leray–Schauder degree of S 1-equivariant operators associated to autonomous neutral equations in spaces of periodic functions. J Differ Equations 92:90–99MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Campos J, Ortega R (1996) Nonexistence of periodic solutions of a complex Riccati equation. Differ Integral Equations 9:247–249MathSciNetMATHGoogle Scholar
  7. 7.
    Capietto A, Mawhin J, Zanolin F (1992) Continuation theorems for periodic perturbations of autonomous systems. Trans Amer Math Soc 329:41–72MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Capietto A, Mawhin J, Zanolin F (1995) A continuation theorem for periodic boundary value problems with oscillatory nonlinearities. Nonlinear Differ Equations Appl 2:133–163MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Chang KC (1989) On the periodic nonlinearity and the multiplicity of solutions. Nonlinear Anal 13:527–537MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Chang KC (1993) Infinite Dimensional Morse Theory and Multiple Solution Problems. Birkhäuser, BaselMATHCrossRefGoogle Scholar
  11. 11.
    Conley C, Zehnder E (1984) Morse type index for flows and periodic solutions for Hamiltonian operator. Comm Pure Appl Math 37:207–253MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Dancer EN (1982) On the use of asymptotics in nonlinear boundary value problems. Ann Mat Pura Appl 131(4):67–187MathSciNetGoogle Scholar
  13. 13.
    Dancer EN, Ortega R (1994) The index of Lyapunov stable fixed points in two dimensions. J Dyn Differ Equations 6:631–637MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Dolph CL (1949) Nonlinear integral equations of Hammerstein type. Trans Amer Math Soc 66:289–307MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Duffing G (1918) Erzwungene Schwingungen bei veränderlicher Eigenfrequenz. Vieweg, BraunschweigMATHGoogle Scholar
  16. 16.
    Fabry C, Mawhin J, Nkashama M (1986) A multiplicity result for periodic solutions of forced nonlinear second order differential equations. Bull London Math Soc 18:173–180MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Fabry C, Mawhin J (2000) Oscillations of a forced asymmetric oscillator at resonance. Nonlinearity 13:493–505MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Fučik S (1976) Boundary value problems with jumping nonlinearities. Časopis Pest Mat 101:69–87Google Scholar
  19. 19.
    Hamel G (1922) Ueber erzwungene Schwingungen bei endlichen Amplituden. Math Ann 86:1–13MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Kazdan JL, Warner FW (1975) Remarks on some quasilinear elliptic equations. Comm Pure Appl Math 28:567–597MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Knobloch HW (1963) Eine neue Methode zur Approximation periodischer Lösungen von Differentialgleichungen zweiter Ordnung. Math Z 82:177–197MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Krasnosel'skii MA (1968) The operator of translation along the trajectories of differential equations. Amer Math Soc, ProvidenceGoogle Scholar
  23. 23.
    Lazer AC, Leach DE (1969) Bounded perturbations for forced harmonic oscillators at resonance. Ann Mat Pura Appl 82(4):49–68MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Lefschetz S (1943) Existence of periodic solutions of certain differential equations. Proc Nat Acad Sci USA 29:29–32MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Levinson N (1943) On the existence of periodic solutions for second order differential equations with a forcing term. J Math Phys 22:41–48MathSciNetMATHGoogle Scholar
  26. 26.
    Lichtenstein L (1915) Ueber einige Existenzprobleme der Variationsrechnung. J Reine Angew Math 145:24–85Google Scholar
  27. 27.
    Ljusternik L, Schnirelmann L (1934) Méthodes topologiques dans les problèmes variationnels. Hermann, ParisGoogle Scholar
  28. 28.
    Lloyd NG (1975) On a class of differential equations of Riccati type. J London Math Soc 10(2):1–10MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Massera JL (1950) The existence of periodic solutions of systems of differential equations. Duke Math J 17:457–475MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Mawhin J (1969) Équations intégrales et solutions périodiques de systèmes différentiels non linéaires. Bull Cl Sci Acad Roy Belgique 55(5):934–947MathSciNetMATHGoogle Scholar
  31. 31.
    Mawhin J (1976) Contractive mappings and periodically perturbed conservative systems. Arch Math (Brno) 12:67–73MathSciNetMATHGoogle Scholar
  32. 32.
    Mawhin J (1979) Topological Degree and Nonlinear Boundary Value Problems. CBMS Conf Math No 40. Amer Math Soc, ProvidenceGoogle Scholar
  33. 33.
    Mawhin J (1983) Points fixes, points critiques et problèmes aux limites. Sémin Math Supérieures No 92, Presses Univ de Montréal, MontréalGoogle Scholar
  34. 34.
    Mawhin J (1989) Forced second order conservative systems with periodic nonlinearity. Ann Inst Henri Poincaré Anal non linéaire 6:415–434Google Scholar
  35. 35.
    Mawhin J (1994) Periodic solutions of some planar non-autonomous polynomial differential equations. Differ Integral Equations 7:1055–1061MathSciNetMATHGoogle Scholar
  36. 36.
    Mawhin J (2004) Global results for the forced pendulum equation. In: Cañada A, Drabek P, Fonda A (eds) Handbook of Differential Equations. Ordinary Differential Equations, vol 1. Elsevier, Amsterdam, pp 533–590CrossRefGoogle Scholar
  37. 37.
    Mawhin J, Ward JR (2002) Guiding-like functions for periodic or bounded solutions of ordinary differential equations. Discret Continuous Dyn Syst 8:39–54MathSciNetMATHGoogle Scholar
  38. 38.
    Mawhin J, Willem M (1984) Multiple solutions of the periodic boundary value problem for some forced pendulum-type equations. J Differ Equations 52:264–287MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    Mawhin J, Willem M (1989) Critical point theory and Hamiltonian systems. Springer, New YorkMATHGoogle Scholar
  40. 40.
    Ortega R (1995) Some applications of the topological degree to stability theory. In: Granas A, Frigon M (eds) Topological methods in differential equations and inclusions, NATO ASI C472. Kluwer, Amsterdam, pp 377–409CrossRefGoogle Scholar
  41. 41.
    Palais R (1966) Ljusternik–Schnirelmann theory on Banach manifolds. Topology 5:115–132MathSciNetMATHCrossRefGoogle Scholar
  42. 42.
    Palais R, Smale S (1964) A generalized Morse theory. Bull Amer Math Soc 70:165–171MathSciNetMATHCrossRefGoogle Scholar
  43. 43.
    Poincaré H (1892) Les méthodes nouvelles de la mécanique céleste, vol 1. Gauthier–Villars, ParisGoogle Scholar
  44. 44.
    Rabinowitz P (1978) Some minimax theorems and applications to nonlinear partial differential equations. In: Cesari L, Kannan R, Weinberger H (eds) Nonlinear Analysis, A tribute to E. Rothe. Academic Press, New YorkGoogle Scholar
  45. 45.
    Rabinowitz P (1988) On a class of functionals invariant under a \( \mathbb Z^n \)-action. Trans Amer Math Soc 310:303–311MathSciNetMATHGoogle Scholar
  46. 46.
    Reissig R (1964) Ein funktionenanalytischer Existenzbeweis für periodische Lösungen. Monatsber Deutsche Akad Wiss Berlin 6:407–413MathSciNetMATHGoogle Scholar
  47. 47.
    Scorza Dragoni G (1931) Il problema dei valori ai limite studiate in grande per le equazione differenziale del secondo ordine. Math Ann 105:133–143MathSciNetCrossRefGoogle Scholar
  48. 48.
    Srzednicki R (1994) On periodic planar solutions of planar polynomial differential equations with periodic coefficients. J Differ Equations 114:77–100MathSciNetMATHCrossRefGoogle Scholar
  49. 49.
    Stoppelli F (1952) Su un'equazione differenziale della meccanica dei fili. Rend Accad Sci Fis Mat Napoli 19(4):109–114MathSciNetGoogle Scholar
  50. 50.
    Villari G (1965) Contributi allo studio dell'esistenzadi soluzioni periodiche per i sistemi di equazioni differenziali ordinarie. Ann Mat Pura Appl 69(4):171–190MathSciNetMATHCrossRefGoogle Scholar
  51. 51.
    Willem M (1981) Oscillations forcées de systèmes hamiltoniens. Publications du Séminaire d'Analyse non linéaire, Univ BesançonGoogle Scholar

Books and Reviews

  1. 52.
    Bobylev NA, Burman YM, Korovin SK (1994) Approximation procedures in nonlinear oscillation theory. de Gruyter, BerlinMATHCrossRefGoogle Scholar
  2. 53.
    Bogoliubov NN, Mitropolsky YA (1961) Asymptotic methods in the theory of nonlinear oscillations. Gordon and Breach, New YorkGoogle Scholar
  3. 54.
    Cesari L (1971) Asymptotic behavior and stability problems for ordinary differential equations, 3rd edn. Springer, BerlinCrossRefGoogle Scholar
  4. 55.
    Coddington EA, Levinson N (1955) Ordinary differential equations. McGraw-Hill, New YorkMATHGoogle Scholar
  5. 56.
    Cronin J (1964) Fixed points and topological degree in nonlinear analysis. Amer Math Soc, ProvidenceMATHGoogle Scholar
  6. 57.
    Ekeland I (1990) Convexity methods in hamiltonian mechanics. Springer, BerlinMATHCrossRefGoogle Scholar
  7. 58.
    Farkas M (1994) Periodic motions. Springer, New YorkMATHCrossRefGoogle Scholar
  8. 59.
    Gaines RE, Mawhin J (1977) Coincidence degree and nonlinear differential equations. Lecture Notes in Mathematics, vol 568. Springer, BerlinGoogle Scholar
  9. 60.
    Hale JK (1969) Ordinary differential equations. Wiley Interscience, New YorkMATHGoogle Scholar
  10. 61.
    Mawhin J (1993) Topological degree and boundary value problems for nonlinear differential equations. Lecture Notes in Mathematics, vol 1537. Springer, Berlin, pp 74–142Google Scholar
  11. 62.
    Mawhin J (1995) Continuation theorems and periodic solutions of ordinary differential equations. In: Granas A, Frigon M (eds) Topological methods in differential equations and inclusions, NATO ASI C472. Kluwer, Amsterdam, pp 291–375CrossRefGoogle Scholar
  12. 63.
    Pliss VA (1966) Nonlocal problems of the theory of oscillations. Academic Press, New YorkMATHGoogle Scholar
  13. 64.
    Rabinowitz P (1986) Minimax methods in critical point theory with applications to differential equations. CBMS Reg Conf Ser Math No 65. Amer Math Soc, ProvidenceGoogle Scholar
  14. 65.
    Reissig R, Sansone G, Conti R (1963) Qualitative Theorie nichtlinearer Differentialgleichungen. Cremonese, RomaGoogle Scholar
  15. 66.
    Reissig R, Sansone G, Conti R (1974) Nonlinear differential equations of higher order. Noordhoff, LeidenGoogle Scholar
  16. 67.
    Rouche N, Mawhin J (1980) Ordinary differential equations. Stability and periodic solutions. Pitman, BostonMATHGoogle Scholar
  17. 68.
    Sansone G, Conti R (1964) Non-linear differential equations. Pergamon, OxfordMATHGoogle Scholar
  18. 69.
    Verhulst F (1996) Nonlinear differential equations and dynamical systems, 2nd edn. Springer, BerlinMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  • Jean Mawhin
    • 1
  1. 1.Département de MathématiqueUniversité Catholique de LouvainMarylandUSA